In this episode, I’ll discuss why the administration of glucose without thiamine might precipitate or worsen Wernicke’s encephalopathy.
Wernicke-Korsakoff syndrome is actually a combination of 2 different syndromes, both the result of severe thiamine deficiency. Wernicke’s encephalopathy is an acute disorder that has significant mortality and neurologic morbidity associated with it. Korsakoff syndrome is the chronic neurological disorder that arises if a patient with Wernicke’s encephalopathy is not treated adequately.
According to a review, over 75% of patients with Wernicke’s encephalopathy also abuse alcohol. Disorders associated with prolonged malnutrition account for the majority of non-alcoholic patients with Wernicke’s encephalopathy.
There is no objective test for Wernicke’s encephalopathy; it is a clinical diagnosis.
The predominant clinical symptoms of Wernicke’s encephalopathy are encephalopathy (as shown by disorientation and decreased level of consciousness) and gait ataxia. Nystagmus is also traditionally considered a common finding but in a review, it occurred in a minority of the cases.
The Caine criteria can be used to assist in the diagnosis of Wernicke’s encephalopathy. Patients with at least 2 of the following 4 criteria are considered to have Wernicke’s encephalopathy according to the Caine criteria:
- Dietary deficiency
- Oculomotor abnormalities
- Cerebellar dysfunction
- Either altered mental status or mild memory impairment
Quickly giving large doses of IV thiamine is the recommended treatment for Wernicke’s encephalopathy.
A regimen recommended by the UK Royal College of Physicians is 500 mg of thiamine IVMB over 30 minutes, three times daily for two days, then 250 mg IVMB or IM once daily for five days.
There is a long-standing concern expressed in medical textbooks and teaching that the administration of glucose without giving thiamine can precipitate or worsen Wernicke’s encephalopathy.
This concern is raised because thiamine-depending enzymes play a critical role in both the breakdown of glucose and the citric acid cycle. In the setting of thiamine deficiency severe enough to cause Wernicke’s, giving lots of glucose could result in both less ATP synthesis and a rapid build-up in levels of lactic acid.
This concern is academic in most patients as it can be easy to wait to start a 5% dextrose infusion until the first doses of thiamine have been given.
However some patients with thiamine deficiency might also present with severe hypoglycemia and clinicians would be faced with having to choose between allowing the hypoglycemia to persist longer until thiamine can be obtained and administered or giving the usual bolus of IV dextrose to treat hypoglycemia before any thiamine is given and potentially worsening symptoms of Wernicke’s.
A group of authors examined the evidence to support this concern and published a review in the Journal of Emergency Medicine. They found no randomized trials, cohort studies, or case-control studies that examined the use of glucose before thiamine as it might relate to acute worsening of Wernicke encephalopathy. Instead, only animal models, case reports, and expert opinion based articles were found that looked at this issue.
The animal studies included thiamine depleted rats that developed worsening of symptoms and changes in the brain within 40 minutes of a glucose load. Unfortunately, there is nothing to suggest that the 40 minute timeline or the rate or amount of glucose administered can be extrapolated to humans. The authors of this review looked into a 1981 case series that seems to be the most commonly cited article supporting a link between glucose loading and acute onset of Wernicke encephalopathy in thiamine-deficient patients. But none of the patients in this case series received an acute glucose load. In fact it seems based on the case series that it is prolonged infusion with 5% dextrose (of a day or more) before giving thiamine that might be associated with worsening symptoms of Wernicke’s.
Based on the articles the reviewers found, their suggestion is that in the setting of severe hypoglycemia that would require a bolus of IV dextrose, this should be given promptly and without delay to patients even if there is a suspicion for thiamine deficiency or Wernicke’s. Once the patient’s glucose is restored to a normal level, the focus of treatment can turn towards supplementation with IV thiamine.
To get access to my free download area with 20 different resources to help hospital pharmacists in their practice go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.